Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 221, NWS Northern Indiana

August 24, 1998LaGrange County, Indiana; Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 24, 1998, 3:31 PM EST for LaGrange County, Indiana; Saint Joseph County, Michigan. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 1998, 3:31 PM EST (20:31 UTC)
Expired
Aug 24, 1998, 4:20 PM EST
In force
49 min
Issued by
NWS Northern Indiana
Area
Whole counties

Counties LaGrange County, IN, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 50 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:50 PM ESTThunderstorm WindTopeka, INLOTS OF LARGE TREES AND LIMBS BLOWN DOWN.
Aug 24, 3:51 PM ESTThunderstorm WindShipshewana, INSEVERAL TREES DOWN IN TOWN.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 2:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

787 
WUUS53 KIWX 242034 RRA
SVRFWA
INC087-113-MIC149-242120-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST MON AUG 24 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN
  LAGRANGE COUNTY IN NORTHEASTERN INDIANA
  NOBLE COUNTY IN NORTHEASTERN INDIANA

* UNTIL 520 PM EDT (420 PM EST)

* AT 429 PM EDT (329 PM EST)... NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM ELKHART TO 5
  MILES WEST OF WARSAW...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORMS WILL MOVE THROUGH...
  STURGIS
  LAGRANGE
  ALBION
  KENDALLVILLE

WINDS IN EXCESS OF 75 MPH ARE LIKELY  SEEK SAFE SHELTER
IMMEDIATELY.

MES/JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:20 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 24, 1:20 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
120 PM EST MON AUG 24 1998

FORECAST CONCERN OVERNIGHT IS SEVERE WEATHER/HEAVY PRECIP THREAT..

KLOT RADAR INDICATING RATHER STRONG THUNDERSTORM COMPLEX ACROSS NCNTRL
ILLINOIS WORKING QUICKLY EASTWARD.  COMPLEX SHOULD AFFECT NORTHERN HALF
OF OUR FORECAST AREA THROUGH THE LATE AFTERNOON AND EARLY EVENING
HOURS.  EVEN THOUGH CLOUD COVER HAS KEPT TEMPS AT BAY... LATEST ADAS
SHOWING CAPE VALUES OVER 3000 J/KG FOR THE ENTIRE FORECAST AREA.  VWP
INDICATING FAVORABLE WINDS FOR DAMAGING WINDS.. AND EXPECT COMPLEX TO
MAINTAIN ITS INTENSITY.

ETA/NGM BOTH SUGGESTING AT MCS DEVELOPMENT LATER TONIGHT OVER EASTERN
IOWA.. WITH THICKNESS FIELDS INDICATING MOVEMENT TOWARD NORTHERN
INDIANA.  MID LEVEL WINDS REMAIN QUITE FAVORABLE FOR STRONG WIND GUSTS
THROUGH THE NIGHT...AND WOULD REALLY LIKE TO SEE MENTION OF SEVERE ALL
NIGHT IN THE ZONES.  THICKNESS DIFFLUENCE ACROSS THE AREA COMBINED WITH
PWAT VALUES OVER 1.6 INCHES AND A STRONG THETA-E RIDGE ACROSS THE AREA
LEAD ME TO RECOMMEND MENTION OF HEAVY RAINFALL IN THE FORECAST AS WELL.

CHANCE POPS PROBABLY IN ORDER FOR WESTERN HALF OF FA TOMORROW.. SURFACE
FRONT APPROACHING AROUND MIDDAY SHOULD FINALLY BRING AN END TO PRECIP
THREAT.  SLIGHTLY HIGHER POPS IN ORDER FOR EASTERN HALF OF AREA AS
MODEL SOUNDINGS SUGGEST ENOUGH INSTABILITY FOR THUNDERSTORMS.

LATER PERIODS OF FORECAST APPEAR QUIET.

FWC/FAN TEMPS DIFFER A BIT&...ESPECIALLY IN LATER PERIODS.  BEST GUESS
AT THIS POINT IS A COMPROMISE BETWEEN THE TWO.

SBN 070/080 060/082 059 09830
FWA 071/086 062/084 060 09740
AOH 071 087 063/085 061 09741

.IWX...NONE.

MARGRAF!

In the hours before

Local storm report, Aug 24, 3:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SOUTH BEND                IN    .75 INCH HAIL
08/24/98   ST.JOSEPH
Local storm report, Aug 24, 3:20 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
320 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    SOUTH BEND                IN    .75 INCH HAIL
08/24/98   ST.JOSEPH
Local storm report, Aug 24, 3:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    5 E NILES                 MI    60 MPH TSTM GUST
08/24/98   CASS                            SPOTTER REPORT
Local storm report, Aug 24, 3:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    5 E NILES                 MI    60 MPH TSTM GUST
08/24/98   CASS                            SPOTTER REPORT
Local storm report, Aug 24, 3:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    DUNLAP                    IN    70 MPH TSTM GUST
08/24/98   ELKHART                         ROOFS DAMAGED
Local storm report, Aug 24, 3:29 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
329 PM EST MON AUG 24 1998

TIME(EST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0327 PM    DUNLAP                    IN    70 MPH TSTM GUST
08/24/98   ELKHART                         ROOFS DAMAGED

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:17 AM ESTTornado WarningIWXSteuben48 min
Aug 24, 5:04 AM ESTSevere Thunderstorm WarningIWXSteuben46 min
Aug 24, 2:31 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph, Starke64 min
Aug 24, 3:03 PM ESTSevere Thunderstorm WarningIWXElkhart, Marshall62 min
Aug 24, 3:15 PM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko50 min
Aug 24, 3:15 PM ESTSevere Thunderstorm WarningIWXPulaski50 min
Aug 24, 3:31 PM ESTSevere Thunderstorm WarningIWXNoble49 min
Aug 24, 3:47 PM ESTSevere Thunderstorm WarningIWXWabash, Whitley48 min
Aug 24, 3:47 PM ESTSevere Thunderstorm WarningIWXMiami48 min
Aug 24, 3:53 PM ESTSevere Thunderstorm WarningIWXDeKalb, Steuben47 min
Aug 24, 3:59 PM ESTSevere Thunderstorm WarningIWXAllen, Huntington46 min
Aug 24, 4:49 PM ESTSevere Thunderstorm WarningIWXGrant51 min
Aug 24, 2:56 AM ESTSevere Thunderstorm WarningIWXCass34 min
Aug 24, 3:13 AM ESTSevere Thunderstorm WarningIWXSaint Joseph47 min
Aug 24, 3:39 AM ESTSevere Thunderstorm WarningIWXBranch51 min
Aug 24, 4:14 AM ESTSevere Thunderstorm WarningIWXHillsdale46 min
Aug 24, 4:27 AM ESTTornado WarningIWXHillsdale48 min
Aug 24, 4:36 AM ESTSevere Thunderstorm WarningIWXBranch49 min
Aug 24, 2:31 PM ESTSevere Thunderstorm WarningIWXBerrien64 min
Aug 24, 3:03 PM ESTSevere Thunderstorm WarningIWXCass62 min
Aug 24, 3:53 PM ESTSevere Thunderstorm WarningIWXBranch47 min
Aug 24, 4:11 PM ESTSevere Thunderstorm WarningIWXHillsdale49 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.